Virginia, 2008

Tornadoes and Flooding in Virginia, May 8 to 9, 2008

May 8 to 9, 2008 · NWS LWX · 19 events in 14 counties and zones

A strong low pressure system crossed the Mid Atlantic during the afternoon and evening hours of May 8th. This system along with warm temperatures and high dew points triggered numerous strong to severe showers and thunderstorms across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10 million
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A strong low pressure system crossed the Mid Atlantic during the afternoon and evening hours of May 8th. This system along with warm temperatures and high dew points triggered numerous strong to severe showers and thunderstorms across the region. Two tornadoes occurred in central Virginia. Several storms produced damaging winds that downed trees and power lines in portions of northern and central Virginia. A few locations reported flooding as storms trained over the same area through the afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 8, 2:00 PM EST, 4 hours 15 minutes earlier.

Area forecast discussion, May 8, 2:00 PM EST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
300 PM EDT THU MAY 8 2008

.SYNOPSIS...

LOW PRESSURE WILL MOVE THROUGH THE AREA TONIGHT INTO FRIDAY. HIGH
PRESSURE WILL BRIEFLY BUILD ACROSS THE REGION ON SATURDAY...BUT
ANOTHER STORM SYSTEM WILL BRING UNSETTLED CONDITIONS SUNDAY INTO
MONDAY. HIGH PRESSURE RETURNS FOR TUESDAY AND WEDNESDAY. LOW PRES
WL APRCH THE AREA AGAIN THU.

&&

.NEAR TERM /TNGT/...

QSTNRY BNDRY NW OF CWFA ATTM. LOPRES ACRS TN. THAT WL BE THE KEY
SYNOPTIC FEATURE FOR NXT 24 HRS. MDL OP GDNC/SREF MEANS IN XCLNT
AGREEMENT TRACKING LOW TWD CWFA THIS EVNG...AND WL TRACK ACRS AREA
OVNGT. THERE WL BE TWO THREATS IN 1ST PD...SVR WX...FLLWD BY
FLOODING.

ALTHO VSBL SATPIX DEPICT CLDY SKIES ACRS CWFA...THN SPOTS EVIDENT
ACRS CNTRL VA...AND OUTRIGHT BINOVC SW OF THERE. FEEL THAT CLEARING
CUD MAKE IT INTO SWRN SXNS OF LWX CWFA. IF IT DOES SO...DECENT
INSTBLTY WL BE ABLE TO DVLP /MLCAPE 1000-1500 J/KG/. PLENTY OF
SHEAR/HELICITY PRESENT. IF THOSE TWO CAN COMBINE FORCES...THEN TSRA
LIKELY TO DVLP. IF IT THEN CAN BECOME ROOTED IN THE BNDRY LYR...
ROTATING STORMS QUITE LIKELY. LCL 4KM WRF RUNS SUGGEST DISCRETE
STORMS BY 21Z. SWRN HALF OF CWFA PRUDENTLY IN SLGT RISK. BASED ON
H9-8 WNDS...ENUF SHEAR TO INCL SRN MD TOO. WL CONT TO MONITOR.

DURING THE EVNG...THREAT CHGS FM TSTM TO RAFL. SYSTM FAIRLY STACKED
VERTICALLY...WITH RICH MSTR AVBL FM BOTH ATLC AND GLFMEX...DRIVEN BY
INCRG LLJ AND ENHANCED BY H5 S/WV. PWAT INCR TO AOA 1.5IN. SFC LOW
APPEARS TO DEEPEN DUE TO THESE INTERACTIONS. MDL QPF...SPCLY GFS...
APPEARS SUSPECT. THINK ITS HVLY INFLUENCED BY CNVCTV FEEDBACK. BUT
FORCING MECHANISMS...FLOW PTTN AND AVBL MSTR COMBIED LEAD ME TO BE
CONCERNED ABT FLOODING POTENTIAL TNGT. MAIN CONCERN WUD BE RAFL
RATES...SMALL STREAMS...AND URBAN IMPACTS. PWAT AT 2SD ABV NRML...A
GOOD INDICATOR FOR FLOOD POTL. FFG VALUES RATHER HIGH...BUT RATES
AND PROCESSES SHUD OVERCOME THAT. SO...WL RAISE FLOOD WATCH FOR
ENTIRE CWFA XCPT SRN MD.

SINCE DEWPTS WL BE IN THE LWR-MID 60S...DONT THINK TEMPS WLB E ABLE
TO DROP MUCH TNGT. WENT ON HIGH END OF MIN-T GDNC SUITE.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...

AT 12Z...SFC LOW ATOP CWFA. BY 18Z...IT SHUD BE OVR ERN SHORE. HVYST
RAFL IN CONVEYOR BELTS ON EAST AND NORTH SIDES...WHICH WL BE ENDING
DURING THE MRNG. WL CONT PCPN THREAT THRU THE AFTN INVOF H5 TROF
AXIS. ALSO...STILL MARGINAL INSTBLY ERN SXNS...AND WL CARRY CHC
THUNDER. AREA UNDERGOING GOOD CAA TAFTN...SO MAXT MUCH LWR. SPREAD
BTWN MAV/MET SMALL...AND BLEND TAKEN.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...

PCPN WL BE WANING AS LOW PRES DEPARTS THE CWA. ONLY PLACE POPS WL
RMN FRI NGT AND SAT WL BE W OF THE APLCHNS. E OF THE MTNS LOOKS
DRY BOTH PDS...AND ENTIRE CWA LOOKS DRY SAT NGT AS SFC HIGH AND
UPR RDG WL BE CENTERED OVER AREA. TEMPS ARND NRML - LOWS 45-50
(XCPT CITIES AND MTNS) FRI AND SAT NGT AND MU60S (AGN COOLER W)
DURG DAY SAT.

INCRSG CLDS ON SUN AFTN AS RDG DEPARTS ALLOWING NEXT RND OF PCPN
TO APRCH THE RGN SUN NGT. THERE IS SOME DIFFERENCE IN THE
PLACEMENT OF THE LOW...BUT PSBLY GOING NEG TILT...SO THINK SUN NGT
COULD BE A WET ONE. DEPDNEING ON HOW THE CURRENT RAFL ENDS
UP...A FLD WTCH MAY AGAN BE NEEDED SUN NGT. SPC HAS OUR SRN CWA IN
AN OUTLOOK FOR SVR WX FOR SUNDAY. LATER SHIFTS WL HV TO MONITOR.

THE LOW LOOKS TO SLOWLY DEPART THE RGN...AND HV POPS IN THE FCST
RGT THRU TO MON NGT...B4 RDG RETURNS TUE AND WED. THEN ANOTHER CHC
OF RA PSBL ON THU AS ANOTHER AREA OF LOW PRES TRACKS INTO THE MID
ATLC.

&&

.AVIATION /TNGT THROUGH TUESDAY/...

CONDS STILL MAINLY AT VFR...THO OCNLY DROPPING TO MVFR W/IN SHRA.
TRENDS WL DEFINITELY GO DOWNHILL AS LOPRES NEARS. LOOKING AT
WIDESPREAD MVFR VSBYS AND IFR CIGS OVNGT IN SHRA/TSRA-- LCLLY LWR
INVOF STORMS.  MOST FLGT RESTRICTIONS WL HOLD OFF TIL AFTR 04Z.
IMPVMNT WL COME AFTR 12Z TMRW...BUT MVFR CIG RESTRICTIONS LIKELY TO
HOLD THRU MRNG.

DIMINISHED CIGS/VSBY XPCTD AT ALL TAF SITES SUN NGT...PSBLY INTO
MON MRNG PUSH.

&&

.MARINE...

WNDS HV STARTED TO SUBSIDE PAST FEW HRS. THIS WL BE THE LULL IN THE
ACTVTY. LLJ WL INCR TO 20-30 KT TNGT...AND 40-50 KT OVNGT...AS LOW
AS 1000 FT OFF WATERS. ANY SHRA CUD MIX THAT DOWN. SCA CONTS...AND
SMW PSBL TNGT.

LOPRES TRACKS ACRS WATERS...AND MIXING IMPVS TMRW IN NW FLOW. MDL
SNDGS SUGGEST 30 KT W/IN REACH. ONCE AGN...SCA CONTS.

SCA CONDS PSBL SUN NGT AND AGN MON AS LOW PRES MOVES OFF THE CST W/
TIGHT PRES GRAD BEHIND.

&&

.TIDES/COASTAL FLOODING...

ONLY WATER LVLS ABV NRML RESIDE IN NRN BAY...BTWN ONE HALF FT AND 1
FT ABV. ONLY CONCERN WUD BE RISING ANOMOLIES AS LOW TRACKS OHD...
BUT NOT CONFIDENT ENUF FOR ANY HEADLINE.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLOOD WATCH FROM 9 PM EDT THIS EVENING THROUGH FRIDAY MORNING
     FOR DCZ001.
MD...FLOOD WATCH FROM 9 PM EDT THIS EVENING THROUGH FRIDAY MORNING
     FOR MDZ003>007-009>011-013-014-501-502.
VA...FLOOD WATCH FROM 9 PM EDT THIS EVENING THROUGH FRIDAY MORNING
     FOR VAZ021-025>031-036>042-050>056.
WV...FLOOD WATCH FROM 9 PM EDT THIS EVENING THROUGH FRIDAY MORNING
     FOR WVZ050>055-501>504.
MARINE...SMALL CRAFT ADVISORY UNTIL 11 PM EDT FRIDAY FOR ANZ530>537.

&&

PRODUCTS...HTS/LEE/WOODY
Hazardous weather outlook, May 8, 6:15 PM EST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
715 PM EDT THU MAY 8 2008

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
091000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
715 PM EDT THU MAY 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

LOW PRESSURE WILL APPROACH THE MID ATLANTIC BRINGING SHOWERS AND
THUNDERSTORMS TO THE REGION TONIGHT. INSTABILITY AND INCREASING
WINDS ALOFT COULD BRING A FEW STRONG TO LOCALLY SEVERE STORMS
THROUGH MIDNIGHT. THE MOST LIKELY AREA FOR SEVERE STORMS IS
EXPECTED TO BE ALONG THE TIDAL POTOMAC RIVER EXTENDING EAST INTO
SOUTHERN MARYLAND. THE MAIN SEVERE THREAT IS FOR DAMAGING
WINDS...ALTHOUGH AN ISOLATED TORNADO IS ALSO POSSIBLE.

LOCALLY HEAVY RAINFALL WILL OCCUR TONIGHT ACROSS THE REGION. SMALL
STREAMS AND CREEKS WILL APPROACH THEIR BANKS TONIGHT.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE MARYLAND CHESAPEAKE BAY
AND TIDAL POTOMAC RIVER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE EARLY FRIDAY AS LOW PRESSURE
MOVES ACROSS THE AREA. LOCALLY HEAVY RAINFALL MAY CAUSE MINOR
FLOODING NEAR SMALL STREAMS AND CREEKS AS WELL AS URBAN AREAS SUCH
AS WASHINGTON DC AND BALTIMORE CITY. ISOLATED SEVERE STORMS WILL
REMAIN POSSIBLE ON FRIDAY MORNING ACROSS CENTRAL VIRGINIA AND LOWER
SOUTHERN MARYLAND.

A SMALL CRAFT ADVISORY CONTINUES ACROSS THE MARYLAND CHESAPEAKE BAY
AND TIDAL POTOMAC RIVER FRIDAY AND FRIDAY EVENING.

ADDITIONAL FLOODING CONCERNS MAY OCCUR SUNDAY NIGHT INTO MONDAY AS
ANOTHER RAIN SYSTEM APPROACHES FROM THE WEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.
RAINFALL REPORTS ARE ALSO APPRECIATED.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-091000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
715 PM EDT THU MAY 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

A TORNADO WATCH IS NOW IN EFFECT UNTIL 1 AM FOR PORTIONS OF
CENTRAL AND NORTHWEST VIRGINIA. LOW PRESSURE WILL APPROACH THE MID
ATLANTIC...BRINGING SHOWERS AND THUNDERSTORMS TONIGHT. INSTABILITY
AND INCREASING WINDS ALOFT WILL BRING STRONG TO LOCALLY SEVERE
STORMS BETWEEN THROUGH MIDNIGHT. THE MOST LIKELY AREA FOR SEVERE
STORMS IS EXPECTED TO BE FROM THE SHENANDOAH VALLEY EXTENDING
EAST TOWARDS THE INTERSTATE 95 CORRIDOR...INCLUDING THE CITIES OF
CHARLOTTESVILLE AND FREDERICKSBURG. DAMAGING WINDS AND ISOLATED
TORNADOES ARE POSSIBLE WITH ANY SEVERE STORMS..

LOCALLY HEAVY RAINFALL IS LIKELY TONIGHT ACROSS THE REGION.
COUNTY-LEVEL SMALL STREAMS AND CREEKS WILL APPROACH THEIR BANKS
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SHOWERS AND THUNDERSTORMS WILL CONTINUE ON FRIDAY AS LOW PRESSURE
MOVES ACROSS THE AREA. FEEDER STREAMS AND CREEKS INTO THE POTOMAC
RIVER BETWEEN WILLIAMSPORT AND SENECA MAY RISE ABOVE FLOOD STAGE
LATE FRIDAY INTO SATURDAY. THIS INCLUDES
CONOCOCHEAGUE...OPEQUON...AND SENECA CREEKS AND THE MONOCACY RIVER.

ADDITIONAL FLOODING CONCERNS MAY OCCUR SUNDAY NIGHT INTO MONDAY AS
ANOTHER RAIN SYSTEM APPROACHES FROM THE WEST.

.SPOTTER INFORMATION STATEMENT...

SKYWARN HAS BEEN ACTIVATED THIS EVENING FOR THE TORNADO WATCH.
ALSO...RAINFALL REPORTS OVERNIGHT ARE ALSO APPRECIATED.

The radar

The Roanoke radar (KFCX), 162 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

10 flood, 5 thunderstorm wind, 2 tornado, 1 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Augusta

When
May 8, 6:15 PM EST
Where
Augusta County, 2.34 mi NNE of Buffalo Gap
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Post Office
Coordinates
38.210, -79.210

The post office in Swoope reported a tree down on Bradford St.

Hail, Charlottesville (C)

When
May 8, 8:22 PM EST
Where
Charlottesville (C) County, Charlottesville
Measured
1 in hail
Reported by
Public
Coordinates
38.030, -78.500

Thunderstorm Wind, Spotsylvania

When
May 8, 9:10 PM EST to 9:19 PM EST
Where
Spotsylvania County, 4.05 mi W of Brakenberg to 3.5 mi W of Margo
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
38.151, -77.794

An NWS Storm Survey found numerous trees down along Williams Lane north of Lawyers Road. Trees were also downed on Grand Brooks Road.

Tornado, Nelson

When
May 8, 9:20 PM EST to 9:21 PM EST
Where
Nelson County, 0.79 mi NE of Shipman to 0.98 mi NE of Shipman
Rating
EF0
Path length
0.19 mi
Path width
50 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
37.727, -78.839

Nelson County Emergency Management reported significant structural damage to two homes in Shipman, VA. An NWS Storm Survey determined this was due to brief EF0 tornado. Part of a roof was removed from a home while a porch was lifted from its foundation. Several trees were uprooted and a car was even tipped over.

Lightning, Stafford

When
May 8, 9:50 PM EST
Where
Stafford County, 1.28 mi ENE of Roseville
Property damage
$5,000
Reported by
Newspaper
Coordinates
38.480, -77.500

A newspaper reported that lightning caused a fire at a home on the 600 block of Joshua Street.

Tornado, Stafford

When
May 8, 9:53 PM EST to 10:00 PM EST
Where
Stafford County, 0.79 mi N of Berea to 2.88 mi WNW of Brooke
Rating
EF2
Path length
3.42 mi
Path width
150 yd
Property damage
$10 million
Reported by
NWS Storm Survey
Coordinates
38.361, -77.522

An NWS Storm Survey determined that a low-end EF2 tornado struck the England Run North subdivision in Berea. The tornado damage began just south of Route 17 in Berea. There were 160 home damaged and nearly destroyed in the England Run subdivision, with 25 categorized as uninhabitable. The storm continued northeast, damaging buildings at a FedEx facility.

Thunderstorm Wind, Spotsylvania

When
May 8, 11:45 PM EST to 11:48 PM EST
Where
Spotsylvania County, 0.72 mi E of Concord Hgts to 0.89 mi E of Concord Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
38.269, -77.467

An NWS Storm Survey found minor damage to a house on Chapman Road. There was further structural damage and a collapsed roof at the Kaeser Compressor on Sigma Road.

Thunderstorm Wind, Fredericksburg (C)

When
May 8, 11:50 PM EST
Where
Fredericksburg (C) County, 0.52 mi WNW of Fredericksburg Arpt
Measured
100 kt (115 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
38.273, -77.459

An NWS Storm Survey found structural damage on Landsdowne Road. A railroad crossing arm was ripped off and damaged sheet metal was in the vicinity.

Thunderstorm Wind, Spotsylvania

When
May 8, 11:52 PM EST
Where
Spotsylvania County, 0.11 mi NNE of Howison
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
38.282, -77.449

An NWS Storm Survey found several buildings with structural damage at the Spotsylvania Industrial Park on Main Street, Bowman Drive and Joseph Mills Drive.

Flood, Alexandria (C)

When
May 9, 12:00 AM EST to 6:00 AM EST
Where
Alexandria (C) County, Alexandria to 1.5 mi SSE of Alexandria
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
38.820, -77.080

A newspaper reported several roads closed in Old Town Alexandria, including King Street and Prince Street.

Flood, Loudoun

When
May 9, 12:00 AM EST to 7:00 AM EST
Where
Loudoun County, 0.71 mi SSE of Lenah to 1.02 mi NNW of Arcola
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.940, -77.567

Loudoun County Emergency Management reported numerous roads closed in the Arcola area, including Braddock Road, Routes 606 and 50, and Gum Spring Road.

Flood, Stafford

When
May 9, 1:00 AM EST to 9:00 AM EST
Where
Stafford County, White Oak to 3.25 mi SE of Blooke
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.300, -77.370

Stafford County Fire and Rescue Department reported numerous roads closed throughout Stafford County, with most closures in the White Oak area. Road closures included Jefferson David Hwy in front of the Fire Department, Mount Olive Road, Kellogg Road, and Holy Corner Road. Ramoth Road in Ramoth was also closed.

Flood, Fairfax

When
May 9, 2:00 AM EST to 10:00 AM EST
Where
Fairfax County, Mt Vernon to 0.82 mi WNW of Gum Spgs
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.720, -77.080

Law Enforcement reported roads closed due to high water in the Mount Vernon area.

Flood, Orange

When
May 9, 2:00 AM EST to 7:00 AM EST
Where
Orange County, 1.48 mi NNW of Thornhill to 0.69 mi S of Burr Hill
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.170, -77.990

Orange County Emergency Management reported several roads closed due to high water. Road closures included Marquis Road in Orange, Zoar and Burr roads in Locust Grove, and Gold Dale and Old Plank roads.

Flood, Albemarle

When
May 9, 5:00 AM EST to 10:00 AM EST
Where
Albemarle County, Miller School to Crozet
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.020, -78.680

Albemarle County Law Enforcement reported several roads closed in the central portion of the county, including Millers School Road. Watts Passage under a railroad bridge was also flooded.

Flood, Culpeper

When
May 9, 6:00 AM EST to 12:00 PM EST
Where
Culpeper County, Rapidan to 0.65 mi WNW of Mitchells
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.320, -78.070

Culpeper County Emergency Management reported numerous roads closed in the in southern Culpeper County, including Rapidan Road, Somerville Road and Stone Mill Road.

Flood, Manassas (C)

When
May 9, 6:00 AM EST to 10:00 AM EST
Where
Manassas (C) County, 3.07 mi WSW of Manassas to 2.89 mi WSW of Manassas
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.738, -77.535

City of Manassas Law Enforcement reported flooding at Piper Road at Route 28.

Flood, Fauquier

When
May 9, 6:00 AM EST to 10:00 AM EST
Where
Fauquier County, Elkrun to Cromwell
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.550, -77.670

Fauquier County Law Enforcement reported closed roads due to high water from Elk Run to Warrenton.

Flood, Spotsylvania

When
May 9, 7:00 AM EST to 10:00 AM EST
Where
Spotsylvania County, 0.86 mi SSW of Paytes to 3.4 mi N of Mc Henry
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.208, -77.824

Spotsylvania County Emergency Management reported that West Catharpin Road in Logan was closed due to high water.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Lightning
A lightning strike that killed, injured or caused damage.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyThe tornado archive for Virginia, 2008Warnings in Virginia, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 98713, 98709, 98714, 98711, 98710, 98712, 98715, 98717, 98716, 98697, 98698, 98702, 98696, 98704, 98705, 98700, 98707, 98708, 98706.